Alert archive / Montana / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Aug 1, 2017, 10:06 PM MDT for Yellowstone County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2017, 10:06 PM MDT (04:06 UTC)
- Expired
- Aug 2, 2017, 1:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Yellowstone County, MT
The radar
The Billings radar (KBLX), 12 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 10:51 PM MDT | FLASH FLOOD | Billings, MT | CARS STALLED IN UNDERPASS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2793 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WGUS55 KBYZ 020406 FFWBYZ MTC111-020700- /O.NEW.KBYZ.FF.W.0001.170802T0406Z-170802T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Billings MT 1006 PM MDT TUE AUG 1 2017 The National Weather Service in Billings has issued a * Flash Flood Warning for... Southwestern Yellowstone County in south central Montana... * Until 100 AM MDT * At 1005 PM MDT, Doppler radar indicated thunderstorms producing torrential rainfall over the city of Billings. Roads will be inundated with water with underpasses likely becoming full and impassable. * Some locations that will experience flooding include... Billings, Lockwood, Shepherd, Billings Heights, Billings West End, Huntley, Acton and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4600 10834 4553 10820 4550 10869 4598 10881 $$ TWH
1 follow-up statement
352 WGUS75 KBYZ 020550 FFSBYZ Flash Flood Statement National Weather Service Billings MT 1150 PM MDT TUE AUG 1 2017 MTC111-020558- /O.CAN.KBYZ.FF.W.0001.000000T0000Z-170802T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yellowstone MT- 1150 PM MDT TUE AUG 1 2017 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YELLOWSTONE COUNTY IS CANCELLED... The heavy rain has ended and street flooding over parts of the city of Billings has abated. Flooding is no longer expected to pose a threat. Ponding of water will continue through the early overnight hours, however. LAT...LON 4600 10834 4553 10820 4550 10869 4598 10881 $$ TWH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:47 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 1, 8:47 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Billings MT
847 PM MDT Tue Aug 1 2017
.UPDATE...
No update to inherited short term forecast this evening. Isolated
to scattered thunderstorms continue to develop this evening, with
potential for strong storms until around midnight. Potential for isolated
to scattered thunderstorms will continue across the region through
Wednesday evening. Much cooler temps are expected for Wednesday.
AAG
&&
.SHORT TERM...valid for Wed and Thu...
Approaching cold front and pacific shortwave will be the triggers
for isolated thunderstorms developing over western areas mid
afternoon, with storms becoming more numerous as they move
eastward. Best chances for precipitation will be Rosebud county
east. Some ingredients for an isolated strong to severe storm in
place (moderate CAPE/0-6km Shear), but not the most impressive set
up, especially from Billings west. Latest CAM models are backing
off stronger storms from Billings west and also trending later
with the timing, bringing strongest storms into eastern zones
around Midnight which would limit severe threat. For now will
stay the course with SPC slight risk and mention of severe over
much of the area. Pops range from 30s in the west to 60s over
eastern areas. Precipitable water values in the one inch vicinity
combined with storm movement under 20 mph should bring locally
heavy rainfall to areas that do see a storm where up to a quick
inch of rain is possible.
Cold front moves through the region overnight with a second area
of precipitation trailing the front and moving through during the
day Wednesday. Temperatures will be significantly colder than the
past week with highs in the 70s, and depending on cloud cover some
areas may be just below 70 for a high. Precipitation moves out
Wednesday night and Thursday looks mainly dry with highs again
mainly in the 70s. Be alert for those stronger storms this
evening, and get out and enjoy the very pleasant summer days
coming up. Chambers
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
The extended forecast continues to look like a quieter pattern
with temperatures below normal to start but warm to around normal
levels by the weekend. Models continue to show a consistent
northwest flow pattern setting up with a ridge along the West
Coast and a trough over the central states. A northwest flow aloft
can also result in thunderstorm activity, but at this time the
activity looks to be limited. There will be some energy moving
southeast across the Dakotas and eastern Montana and this is where
the better chances for showers and thunderstorms will be located.
Overall, dry conditions will continue but there will be a relief
in the very hot temperatures. Hooley
&&
.AVIATION...
Thunderstorms are developing this evening. Some have been
strong in nature, and there continues to be potential for severe
storms. MVFR/IFR conditions with heavy rain, damaging winds and
large hail will be possible with any of the thunderstorms.
Potential for stronger activity will continue past 06z for
southeast Montana including the KMLS, KBHK and 4BQ areas. Chances
for isolated to scattered showers and thunderstorms will continue
through Wednesday evening. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 059/073 052/079 055/088 058/085 057/087 059/089 061/090
43/T 10/U 01/U 11/B 11/U 11/U 12/T
LVM 052/072 047/079 051/088 051/084 049/085 051/088 052/088
22/T 21/U 01/U 11/U 11/U 12/T 12/T
HDN 060/075 051/081 055/089 057/086 056/088 057/091 059/092
53/T 11/U 00/U 11/B 11/U 11/U 01/B
MLS 060/075 052/077 056/087 059/086 058/088 059/092 062/091
53/T 10/U 00/U 01/B 10/U 00/U 01/B
4BQ 059/076 050/077 053/087 057/086 055/088 057/090 060/091
53/T 21/U 01/U 11/B 10/U 01/U 02/T
BHK 058/073 049/074 051/084 054/081 053/081 055/087 058/088
66/T 21/U 01/U 22/T 11/U 00/U 02/T
SHR 056/074 049/076 052/086 054/083 051/084 052/087 054/088
54/T 21/U 01/U 11/B 21/U 11/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Aug 1, 2:53 PM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 253 PM MDT Tue Aug 1 2017 MTZ028>042-056>058-063>068-WYZ098-099-012200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 253 PM MDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. Scatterd thunderstorms will continue through tonight. A few strong to severe storms are possible. Strong wind gusts over 60 mph will be the main threat, but hail and locally heavy rain are also possible.
In the hours before
Special weather statement, Aug 1, 8:28 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Billings MT
828 PM MDT TUE AUG 1 2017
MTZ034-039-056-066-020315-
Beartooth Foothills MT-Red Lodge Foothills MT-Eastern Carbon MT-
Northern Stillwater MT-
828 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY...
At 826 PM MDT, Doppler radar was tracking a strong thunderstorm near
Absarokee, or 11 miles southwest of Columbus, moving southeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Bridger, Joliet, Fromberg, Absarokee, Cooney Reservoir State Park,
Edgar, Fishtail, Rockvale, Boyd, Roberts, Fox and Silesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. This storm may intensify, so
be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 4543 10953 4560 10941 4560 10880 4559 10879
4558 10881 4555 10880 4555 10879 4512 10892
TIME...MOT...LOC 0226Z 286DEG 28KT 4549 10937
ChambersSpecial weather statement, Aug 1, 8:45 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Billings MT
845 PM MDT TUE AUG 1 2017
MTZ029-020315-
Musselshell MT-
845 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY...
At 844 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Melstone, or 21 miles east of Roundup, moving east
at 20 mph.
Dime size hail and winds of 40 to 50 mph mph are possible with this
storm.
Locations impacted include...
Musselshell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4657 10780 4650 10780 4649 10778 4640 10778
4640 10793 4638 10793 4637 10797 4635 10797
4634 10801 4631 10801 4630 10803 4641 10828
4659 10815
TIME...MOT...LOC 0244Z 288DEG 18KT 4648 10809
TWHSpecial weather statement, Aug 1, 9:06 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Billings MT
906 PM MDT TUE AUG 1 2017
MTZ034-035-020330-
Yellowstone MT-Northern Stillwater MT-
906 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY...
At 905 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Columbus, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Molt.
LAT...LON 4569 10890 4568 10888 4566 10888 4565 10886
4569 10925 4586 10923 4588 10890
TIME...MOT...LOC 0305Z 271DEG 22KT 4578 10910
ReimerLocal storm report, Aug 1, 9:13 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
913 PM MDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 6 SE MELSTONE 46.55N 107.80W
08/01/2017 M1.00 INCH MUSSELSHELL MT PUBLIC
SPOTTER ESTIMATED STRONGEST WINDS HES SEEN IN 22 YEARS.
&&
WDSpecial weather statement, Aug 1, 9:26 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Billings MT 926 PM MDT TUE AUG 1 2017 MTZ034-035-039-020415- Yellowstone MT-Eastern Carbon MT-Northern Stillwater MT- 926 PM MDT TUE AUG 1 2017 ...SIGNIFICANT WEATHER ADVISORY... At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Laurel, or 15 miles west of Billings, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Billings, Laurel, Lockwood, Billings Heights, Billings West End, Shepherd, Acton, Park City, Molt and Silesia. LAT...LON 4554 10907 4598 10909 4594 10834 4557 10842 TIME...MOT...LOC 0325Z 267DEG 27KT 4577 10883 Reimer
Local storm report, Aug 1, 9:45 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
945 PM MDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 5 E MOLT 45.86N 108.82W
08/01/2017 M50.00 MPH YELLOWSTONE MT TRAINED SPOTTER
&&
WDThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:31 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 59 min |
| Aug 1, 6:34 PM MDT | Special Weather Statement | BYZ | Powder River | 41 min |
| Aug 1, 7:27 PM MDT | Special Weather Statement | BYZ | Big Horn | 48 min |
| Aug 1, 7:45 PM MDT | Special Weather Statement | BYZ | Musselshell | 45 min |
| Aug 1, 7:46 PM MDT | Special Weather Statement | BYZ | Stillwater | 44 min |
| Aug 1, 8:28 PM MDT | Special Weather Statement | BYZ | Carbon | 47 min |
| Aug 1, 8:45 PM MDT | Special Weather Statement | BYZ | Musselshell | 30 min |
| Aug 1, 8:47 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon | 58 min |
| Aug 1, 9:02 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 28 min |
| Aug 1, 9:06 PM MDT | Special Weather Statement | BYZ | Stillwater | 24 min |
| Aug 1, 9:14 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud, Treasure, Yellowstone | 61 min |
| Aug 1, 9:26 PM MDT | Special Weather Statement | BYZ | Yellowstone | 49 min |
| Aug 1, 10:00 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure, Yellowstone | 43 min |
| Aug 1, 10:07 PM MDT | Special Weather Statement | BYZ | Yellowstone | 38 min |
| Aug 1, 10:36 PM MDT | Special Weather Statement | BYZ | Yellowstone | 24 min |
| Aug 1, 10:37 PM MDT | Special Weather Statement | BYZ | 53 min | |
| Aug 1, 10:40 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 65 min |
| Aug 1, 10:47 PM MDT | Special Weather Statement | BYZ | Rosebud | 58 min |
| Aug 1, 11:47 PM MDT | Special Weather Statement | BYZ | Big Horn | 58 min |
Nearby
Flash Flood Warnings in Montana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.